Catastrophic thromboses and severe thrombocytopenia during heparin therapy in a patient with anti-phospholipid syndrome Academic Article uri icon

abstract

  • Catastrophic anti-phospholipid syndrome (CAPS) is a medical emergency characterized by thromboses of multiple small vessels of internal organs and the brain. Herein we present a patient with primary anti-phospholipid syndrome who developed CAPS manifested by hepatic, renal and splenic artery thromboses, as well as cerebral venous thrombosis. The course was further complicated by severe thrombocytopenia and haemolytic anemia. Two episodes of catastrophic thrombosis developed within 24-36 h after the initiation of heparin therapy, suggesting a role of heparin in triggering thromboses. The patient had no anti-platelet-factor-4 antibodies in repeated measurements, making clinical diagnosis of heparin-induced thrombocytopenia unlikely. The possible role of heparin in induction of thromboses and its therapeutic implication are detailed.

publication date

  • January 1, 2006